Alabama, 2013

Hail in Alabama, May 19, 2013

May 19, 2013 · NWS HUN · 1 event in 1 county or zone

A weak upper level storm system produced scattered thunderstorms in northeast Alabama that produced isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak upper level storm system produced scattered thunderstorms in northeast Alabama that produced isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 19, 1:40 PM CST, 45 minutes earlier.

Area forecast discussion, May 19, 1:40 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT SUN MAY 19 2013

.DISCUSSION...
CLUSTERS OF STRONG/SVR TSTMS CONTINUE TO IMPACT PARTS OF ERN TN SWD
INTO NRN GA THIS SUN AFTERNOON...WITH SOME AREAS BEING IMPACTED
MULTIPLE TIMES BY CELL TRAINING. THIS ACTIVITY FOR THE MOST PART HAS
MANAGED TO REMAIN JUST E OF THE AL/GA STATE LINE...EXCEPT FOR A FEW
SHOWERS/TSTMS WHICH HAVE DEVELOPED WELL E OF THE I-65 CORRIDOR. THE
BUILDING RIDGE PATTERN TO THE W HAS MANAGED TO KEEP THE CNTRL/WRN
HALF OF THE AREA RAIN FREE...AND EXPECT THIS TREND TO CONTINUE INTO
THE EVENING HRS. CERTAINLY THOUGH CANNOT RULE OUT A FEW ADDITIONAL
SHOWERS/TSTMS ACROSS THE ERN AREAS THROUGH THE LATE AFTERNOON PERIOD
GIVEN THE AMPLE HEATING FROM TODAY. ENHANCED UPPER FORCING COUPLED
WITH ML CAPE VALUES BETWEEN 1000-2000 J/KG ACROSS THE FAR ERN ZONES
MAY ALLOW FOR A FEW STRONG/MARGINALLY SVR TSTMS...CAPABLE OF LARGE
HAIL AND BRIEF DAMAGING WIND GUSTS. ANY PRECIP SHOULD THEN DIMINISH
WITH THE ONSET OF THE EVENING PERIOD...WITH THE STRONGER CONVECTION
CONTINUING TO SHIFT EWD INTO THE SRN ATLANTIC STATES...AS THE UPPER
TROUGH AXIS ACROSS THE MID ATLANTIC BASIN WEAKENS/LIFTS TO THE NE.

OTHERWISE...UNSEASONABLY WARM AND HUMID WX CONDITIONS ARE XPCTED TO
PREVAIL INTO THE NEW WORK WEEK...AS DRIER MID LEVEL MID AIR FILTERS
INTO THE AREA FROM THE W LATER TONIGHT. LATEST MODEL RUNS CONTINUE
TO SHOW THE UPPER RIDGE PATTERN ACROSS THE SE REGION SHIFTING TO THE
E ON MON...WITH THE SFC RIDGE ACROSS THE ERN GULF REMAINING FAIRLY
STAGNANT. THIS LOOKS TO RESULT IN AFTERNOON TEMPS CLIMBING INTO THE
UPPER 80S TO AROUND 90 BOTH MON AND TUE...WHILE OVERNIGHT LOWS HOVER
IN THE MID/UPPER 60S RANGE.

THE OVERALL PATTERN STILL LOOKS TO BECOME MORE ACTIVE GOING PAST MID
WEEK...AS ANOTHER UPPER LOW/TROUGH PATTERN OUT OF THE NRN/MID PLAINS
SHIFTS EWD INTO THE MIDWEST/GREAT LAKES REGION. GLOBAL MODELS STILL
INDICATE A SFC WAVE DEVELOPING INVOF OF THE UPPER TROUGH AND MOVING
EWD ACROSS THE GREAT LAKES AREA WED/THU...WITH THE ATTENDANT COLD
FRONT STRETCHING SWD INTO CNTRL TX. THIS BOUNDARY IS STILL XPCTED TO
MOVE THROUGH THE LOWER MS VALLEY WED INTO THU...WITH THE FRONT THEN
WEAKENING AS IS CROSSES INTO THE CNTRL TN VALLEY. WITH AN UNSETTLED
PATTERN WELL IN PLACE AHEAD OF THE FRONT...SCT SHOWERS/TSTMS LOOK TO
DEVELOP STARTING TUE NIGHT ACROSS THE MID SOUTH REGION...AND THEN
GRADUALLY MOVE EWD THROUGH THE DAY WED. PRECIP COVERAGE IS XPCTED TO
REMAIN GENERALLY SCT INTO THU WITH THE WEAKENING SFC BOUNDARY MOVING
THROUGH THE AREA. PRECIP THEN LOOKS TO TAPER OFF FROM THE W LATE THU
AND INTO FRI AS THE FRONT EXITS TO THE E.

THERE STILL REMAINS A LITTLE BIT OF TIMING DISCREPANCY BETWEEN THE
LATEST MODELS WITH THE REINFORCING FRONT DIVING SWD THROUGH THE
REGION ON FRI. NEVERTHELESS...SLIGHTLY MORE QUIET AND SEASONAL WX
CONDITIONS ARE XPCTED NEXT WEEKEND AS STRONG HIGH PRESSURE BUILDS
SEWD ACROSS THE TN/OH VALLEY REGIONS.

09

&&

.AVIATION...
/ISSUED 1234 PM CDT SUN MAY 19 2013/
FOR 18Z TAFS...UPPER RIDGING WILL CONTINUE TO BUILD EAST ACROSS THE
TN VALLEY THIS AFTN/EVENING. AS A RESULT THE CHC OF SHRA/TSRA WILL
TAPER OFF. BASED ON RADAR TRENDS KHSV STILL HAS A CHC OF VCSH OR
VCTS THRU 00Z TONIGHT. ENOUGH SUBSIDENCE...DUE TO RIDGING...OVER NW
AL SHOULD KEEP KMSL PCPN FREE. AFTER 00Z THE CHC OF PCPN SHOULD BE
OVER ACROSS THE ENTIRE CWA. EXCEPT FOR MVFR CONDITIONS DUE TO
CEILINGS/VSBYS BETWEEN 10Z AND 14Z AT BOTH TAF SITES...VFR CONDITIONS
ARE EXPECTED.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    67  89  68  89 /  10  10  10  10
SHOALS        67  90  68  90 /  10  10  10  20
VINEMONT      66  87  66  87 /  10  10  10  10
FAYETTEVILLE  65  87  65  87 /  10  10  10  10
ALBERTVILLE   65  87  66  86 /  10  10  10  10
FORT PAYNE    63  87  64  87 /  10  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 19, 12:33 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
133 PM CDT SUN MAY 19 2013

ALZ001>010-016-TNZ076-096-097-201000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
133 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY EAST OF I-65
THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED...HOWEVER SOME
STRONGER STORMS COULD PRODUCE WIND GUSTS AROUND 35 MPH AND SMALL HAIL
AND BRIEF HEAVY RAIN. THE THREAT OF STORMS WILL TAPER OFF BY LATE
AFTERNOON AS HIGH PRESSURE BUILDS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA
WEDNESDAY AND THURSDAY...AS A SLOW MOVING UPPER LEVEL SYSTEM AND
ASSOCIATED WEAK SURFACE FRONT CROSS THE AREA. AN ADDITIONAL ROUND OF
SHOWERS AND THUNDERSTORMS IS POSSIBLE FRIDAY AS A SECONDARY FRONT
MOVES ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 19, 11:38 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1238 PM CDT SUN MAY 19 2013

ALZ009-191815-
JACKSON AL-
1238 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
115 PM CDT...

AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRIDGEPORT...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3485 8560 3484 8561 3483 8563 3479 8564
      3476 8565 3475 8572 3492 8579 3499 8564
      3499 8561 3486 8559
TIME...MOT...LOC 1736Z 250DEG 21KT 3486 8567

07
Special weather statement, May 19, 1:59 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
259 PM CDT SUN MAY 19 2013

ALZ009-192030-
JACKSON AL-
259 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
330 PM CDT...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRIDGEPORT...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3485 8561 3484 8570 3485 8570 3499 8575
      3498 8568 3498 8561 3488 8559 3486 8559
TIME...MOT...LOC 1957Z 254DEG 6KT 3495 8565

07

The radar

The Northeast Alabama radar (KHTX), 42 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
May 19, 2:25 PM CST to 2:26 PM CST
Where
Jackson County, Higdon
Measured
1 in hail
Reported by
Public
Coordinates
34.850, -85.630

Quarter sized hail occurred in Higdon, Alabama in southeast Jackson County, Alabama.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440390.